Monitor the health of your community here

Side Effects of Too Much Antihistamines

Antihistamines are used in both over-the-counter (OTC) and prescription medications to block the effects of histamines on the body. Specifically, it may be used to treat sneezing, runny nose, itching, watery eyes, hives, rash, itching and/or other signs of allergies or the common cold, Drugs.com explains. When taken appropriately, antihistamines are safe but an overdose can create serious complications 13.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Initial Symptoms

The National Library of Medicine (NLM) identifies initial symptoms of overdose to include blurred vision, dry mouth, enlarged pupils and/or ringing of the ears 13. Many of the initial symptoms resemble the common side effects of taking the medication. Some may increase over time. Other examples of side effects include weakness, nervousness and flushed skin.

  • The National Library of Medicine (NLM) identifies initial symptoms of overdose to include blurred vision, dry mouth, enlarged pupils and/or ringing of the ears 1.
  • Many of the initial symptoms resemble the common side effects of taking the medication.

Serious Signs

Seroquel & Elevated Liver Enzymes

Learn More

Drugs.com identifies shaking, insomnia, hallucinations and seizures as potential serious signs of overdose 13. Individuals at this stage should seek medical attention because these are abnormal responses to antihistamines. The NLM indicates other overdose signs to be rapid heartbeat, convulsions, depression, disorientation, drowsiness, excitation, tremor and unsteadiness 13.

Extended Overdose Symptoms

In rare instances, individuals who overdose on antihistamines can experience a disorder called rhabdomyolysis, according to an article in the October 2003 edition of the "Southern Medical Journal." This disorder leads to serious damage to the kidneys that can lead to renal failure and pancreatitis 13.

In the event that medical intervention is required an individual may require an intravenous (IV) dose of fluids to help flush the medication through the system. Individuals may also require a procedure referred to as "stomach pumping" where the stomach contents are removed using a tube.

  • In rare instances, individuals who overdose on antihistamines can experience a disorder called rhabdomyolysis, according to an article in the October 2003 edition of the "Southern Medical Journal."
  • Individuals may also require a procedure referred to as "stomach pumping" where the stomach contents are removed using a tube.
×